MAUDE Adverse Event Report: STRYKER TRAUMA KIEL GUIDE WIRE, BALL-TIPPED, STERILE T2 HUMERUS Ø2.5X800 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL GUIDE WIRE, BALL-TIPPED, STERILE T2 HUMERUS Ø2.5X800 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 18060083S
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 06/15/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
Customer reports that 1 cm guidewire incl head broke off in the stem of the humerus (during upreaming).A part remained in the humerus.
 
Additional Manufacturer Narrative
The reported event that guide wire, ball-tipped, sterile t2 humerus ø2.5x800 mm was alleged of issue a (instruments - guide wire - broken) could be confirmed, as the device was returned for evaluation and matches the alleged failure mode.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.The device inspection revealed the following: visual inspection: guide wire, ball-tipped, sterile t2 humerus ø2.5x800 mm was found broken at a length of approximately 780 mm.The broken off piece with the ball-tip was not returned because it was unable to be retrieved from the patient and left inside the patient.The returned segment of the guide wire was found to be bend.Breakage surface visually inspected under microscope at 20x.Cracks are visible near the breakage point.Scratches were found over the surface of guide wire close to the breakage point.The breakage surface showed signs of ductile deformation.The damage pattern indicates that the guide wire tip was sheared off during reaming, maybe the guide wire tip was deformed (due to insertion into the marrow channel or it was pre-deformed by the user as evident from bend in the returned segment).The bend lead to increase in friction (evident from the scratches on surface of guide wire) between the guide wire and reamer and its tip got sheared off during reaming.Most likely the patient had a hard bone structure or the lateral cortex was not pre-drilled like required in the operative technique.Dimentional inspection was performed.No deviation from the required specifications (guide wire diameter) was found.Based on investigation, the root cause was attributed to a user related issue.The failure was caused due to a suboptimal intra-operative procedure.Carefully handling during reaming is recommended to avoid instrument damages.Furthermore, it is not allowed to drill into metal parts.A review of the labeling did not indicate any abnormalities.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
GUIDE WIRE, BALL-TIPPED, STERILE T2 HUMERUS Ø2.5X800 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key7682840
Report Number0009610622-2018-00303
Device Sequence Number14098386
Product Code LXH
UDI-Device Identifier04546540195913
UDI-Public04546540195913
Combination Product (Y/N)N
Initial Reporter CountryNL
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2022
Device Catalogue Number18060083S
Device Lot NumberK09FCE3
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 06/15/2018
Supplement Date Received by Manufacturer11/22/2018
Initial Report FDA Received Date07/12/2018
Supplement Report FDA Received Date12/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;